Ohio, 2023

Flash Flooding and Flooding in Ohio, July 27, 2023

July 27, 2023 · NWS ILN · 9 events in 3 counties and zones

Scattered thunderstorms developed during the evening hours in a warm and humid airmass. The thunderstorms persisted into the overnight hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$61,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Scattered thunderstorms developed during the evening hours in a warm and humid airmass. The thunderstorms persisted into the overnight hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 27, 12:25 PM EST, 2 hours 35 minutes earlier.

Area forecast discussion, Jul 27, 12:25 PM EST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
125 PM EDT Thu Jul 27 2023

.SYNOPSIS...
A weak boundary moving through the region will lead to a chance
of showers and thunderstorms this afternoon into this evening.
Warm an humid conditions will lead to dangerous heat indices in
the 100 to 105 degree range this afternoon and again on Friday
afternoon.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Morning update...
Morning cloud cover has been one limiting factor to rapid
heating across the area, but no adjustments were made to high
temperatures with this update. The 12Z sounding observed
saturated low-level flow with moisture convergence supporting
the stratus development. The stratus will transition to strato-
cumulus as surface heating continues.

The boundary that will trigger afternoon convection is
positioned from west to east from Mercer County into northeast
Ohio. Expectations regarding the severe threat and convective
evolution remain the same as previously described in the
discussion below. Primary change with the morning update was to
increase PoPs south of I-70.

Previous discussion...
Isolated showers and thunderstorms are continuing across the
area this morning but with the mid level short wave currently
shifting off to the east, expect an overall dissipating trend
through daybreak.

In the wake of the short wave, heights will gradually increase
from the southwest through this afternoon, allowing for
temperatures to climb into the upper 80s to lower 90s. This will
combine with dewpoints into the lower to mid 70s to push heat
indices into the 100 to 105 range at times this afternoon. This
will also lead to good instability developing through the day
with ML capes in the 2000-3000 J/KG range possible. The models
are hinting at a weak boundary sagging south through the day
and it should be located somewhere across central portions of
our fa by early afternoon. Weak convergence along this boundary
should allow for convective initiation near or a little south
of the I-70 corridor through early afternoon with the activity
becoming more widespread as it pushes south into southern
portions of our fa through mid to late afternoon. Given the
degree of instability, good updrafts will be possible across
southern portions of our area through mid to late afternoon,
leading to the possibility of a few severe storms, with
downburst winds the main threat. Locally heavy rainfall will
also be possible with any training storms having the potential
to produce localized flooding.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...
Some shower and thunderstorm activity may linger into this
evening for areas along and south of the Ohio River, but this
should taper off overnight with the loss of daytime heating.

Heights will continue to gradually rise through the day on
Friday, leading to a continued warming trend. Highs on Friday
will be in the low to mid 90s with heat indices again in excess
of 100 degrees, possibly pushing up above 105 degrees. We may
eventually need an excessive heat warning on Friday but will
hang on to the heat advisory for now as some models are hinting
at the potential for some pcpn to move in from the northwest
through the day and this would have an impact on the daytime
temperatures. For now will cover this pcpn threat with just a 20
pop for the afternoon.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
Upper level ridging remains in place at the start of the extended
with weak disturbances moving through the larger flow, riding along
the periphery of the ridge. As such, have kept PoPs in the forecast
for Saturday early morning hours, however, timing and placement
confidence remains low given weak forcing. Overnight low
temperatures only fall into the mid to upper 70s (note, that lower
values may occur where precipitation falls).

Saturday daytime hours marks the beginning of a pattern shift, as a
large upper level trough in Canada begins to dig southward. Blended
guidance suggests that high temperatures on Saturday still climb
into the mid/upper 90s with feels like close to or at advisory
criteria. However, a cold front slowly sags south Saturday afternoon
into Sunday and cloud cover combined with afternoon showers and
thunderstorms may inhibit some of the daytime heating.. for now,
have opted to not put out a heat advisory given these uncertainties.

Saturday night into Sunday lows fall to the mid 60s and highs on
Sunday in the low 80s with dew points in the low 60s will be a
welcome relief. Post frontal passage subsidence combined with
ridging and surface high pressure moving in from Canada will keep
the area precipitation free (barring any diurnally driven pop ups)
for the remainder of the weekend into the following work week.

&&

.AVIATION /17Z THURSDAY THROUGH MONDAY/...
Stubborn MVFR CIGs continue to restrict area TAF sites this
afternoon. Moisture rich low-levels and a weak boundary
stretched across the area will continue to provide MVFR CIGs
through the afternoon with thunderstorm evolution likely
determining how long the MVFR restrictions persist. Highest
confidence for TSRA is for the 21-23Z time frame primarily south
of I-70, impacting ILN/CVG/LUK. Can't rule out direct
thunderstorm impacts to other locations, however, confidence is
much lower. Thunderstorm outflows will need to be monitored as
sudden wind shifts are possible at all TAF sites late this
afternoon and into the evening.

After thunderstorms clear, prevailing VFR restrictions are
forecast with southwesterly flow around 10 knots resuming
Friday ~14-15Z.

OUTLOOK...Thunderstorms possible Friday night.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Heat Advisory until 9 PM EDT Friday for OHZ026-034-035-042>046-
     051>056-060>065-070>074-077>082-088.
KY...Heat Advisory until 9 PM EDT Friday for KYZ089>100.
IN...Heat Advisory until 9 PM EDT Friday for INZ050-058-059-066-
     073>075-080.

&&

SYNOPSIS...JGL
NEAR TERM...JGL/McGinnis
SHORT TERM...JGL
LONG TERM...CA
AVIATION...McGinnis
Hazardous weather outlook, Jul 27, 12:43 PM EST, 2 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
143 PM EDT Thu Jul 27 2023

INZ050-OHZ026-034-035-042>046-051>056-281745-
Wayne-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-Union OH-Delaware-
Miami-Champaign-Clark-Madison-Franklin OH-Licking-
143 PM EDT Thu Jul 27 2023

...HEAT ADVISORY IN EFFECT UNTIL 9 PM EDT FRIDAY...

This Hazardous Weather Outlook is for East Central Indiana, Central
Ohio and West Central Ohio.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Additionally, a few strong to severe storms will be possible Friday
evening into the overnight hours. Damaging wind will be the main
threat along with the potential for heavy rainfall and localized
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Friday evening into the overnight.

INZ058-059-066-073>075-080-KYZ089>100-OHZ060>065-070>074-077>082-088-
281745-
Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-Switzerland-
Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-Pendleton-Bracken-
Robertson-Mason-Lewis-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
143 PM EDT Thu Jul 27 2023

...HEAT ADVISORY IN EFFECT UNTIL 9 PM EDT FRIDAY...

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Additionally, a few strong to severe storms will be possible this
afternoon and evening. Damaging wind will be the main threat along
with the potential for heavy rainfall and localized flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

One or more rounds of storms will be likely on Saturday. Strong to
severe storms will be possible during this time frame, with damaging
wind and heavy rain and localized flooding being the primary threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Saturday.

In the hours before

Special weather statement, Jul 27, 2:41 PM EST, 19 minutes before
Special Weather Statement
National Weather Service Wilmington OH
341 PM EDT Thu Jul 27 2023

OHZ071-072-272015-
Warren OH-Clinton OH-
341 PM EDT Thu Jul 27 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHEASTERN WARREN
AND WESTERN CLINTON COUNTIES THROUGH 415 PM EDT...

At 341 PM EDT, a strong thunderstorm was located near Blanchester,
moving northeast at 10 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lebanon, Wilmington, Blanchester, New Vienna, Morrow, South Lebanon,
Woodville, Maineville, Clarksville, Harveysburg, Martinsville,
Midland, Butlerville, Pleasant Plain, State Route 123 at State Route
132, Fort Ancient, Oakland, Morrisville, Ogden and Kingman.

This includes I-71 in Ohio between mile markers 28 and 50.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3926 8414 3927 8415 3940 8424 3955 8388
      3933 8369 3925 8399
TIME...MOT...LOC 1941Z 236DEG 7KT 3936 8396

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

The radar

The Cincinnati radar (KILN), 28 km away, was scanning. The volume nearest the first event began at 19:57 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 3 flash flood, 2 flood. Local standard time, as filed.

Flash Flood, Warren

When
July 27, 3:00 PM EST to 4:00 PM EST
Where
Warren County, 1.75 mi SW of Roachester to 1.82 mi N of Rossburg
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.330, -84.120

Morrow-Woodville Road was closed west of Ghiels Carroll Road due to rushing water.

Flood, Warren

When
July 27, 3:00 PM EST to 4:00 PM EST
Where
Warren County, 0.69 mi S of Stubbs Mills to 0.63 mi S of Stubbs Mills
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.360, -84.170

Stubbs Mills Road was closed north of U.S. 22 due to high water.

Thunderstorm Wind, Warren

When
July 27, 3:18 PM EST to 3:20 PM EST
Where
Warren County, 1.02 mi W of Roachester
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
State Official
Coordinates
39.349, -84.119

Morrow-Blackhawk Road was closed due to a few downed trees.

Flash Flood, Hamilton

When
July 27, 4:00 PM EST to 5:00 PM EST
Where
Hamilton County, 2.33 mi NNW of Pleasant Run Farms to 2.48 mi NNW of Pleasant Run Farms
Cause
Heavy Rain
Property damage
$2,000
Reported by
State Official
Coordinates
39.310, -84.570

Water rose half way up the side of a vehicle.

Flash Flood, Hamilton

When
July 27, 4:00 PM EST to 5:00 PM EST
Where
Hamilton County, Springdale to 0.28 mi SE of Springdale
Cause
Heavy Rain
Property damage
$15,000
Reported by
State Official
Coordinates
39.280, -84.480

Water was flowing into some apartments.

Thunderstorm Wind, Hamilton

When
July 27, 5:04 PM EST to 5:06 PM EST
Where
Hamilton County, 0.87 mi SE of Bond Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
State Official
Coordinates
39.160, -84.470

A few trees and wires were downed, including one tree that fell onto a car.

Thunderstorm Wind, Hamilton

When
July 27, 5:15 PM EST to 5:17 PM EST
Where
Hamilton County, Norwood
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
State Official
Coordinates
39.150, -84.380

A few trees were downed, including two that fell onto parked cars.

Thunderstorm Wind, Hamilton

When
July 27, 9:09 PM EST to 9:11 PM EST
Where
Hamilton County, 1.63 mi WSW of Mack
Measured
50 kt (58 mph) estimated gust
Property damage
$200
Reported by
Public
Coordinates
39.144, -84.659

A few large limbs were downed along Werk Road.

Flood, Brown

When
July 27, 10:00 PM EST to 11:00 PM EST
Where
Brown County, 1.48 mi SSE of Wahlsburg to 0.44 mi NW of West Arnheim
Cause
Heavy Rain
Reported by
Public
Coordinates
38.900, -83.890

High water was reported on several roads.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2023Every state in 2023This day in weather historyWarnings in Ohio, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1117018, 1117019, 1117013, 1117014, 1117015, 1117016, 1117017, 1117020, 1117021.